Alert archive / Virginia / Tornado Warnings in 1996
Tornado Warning 22, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Sep 6, 1996, 2:51 AM EDT for Dinwiddie County, Nottoway County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 1996, 2:51 AM EDT (06:51 UTC)
- Expired
- Sep 6, 1996, 3:25 AM EDT
- In force
- 34 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Dinwiddie County, VA, Nottoway County, VA
The radar
The Norfolk radar (KAKQ), 75 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAKQ 060652
TORAKQ
VAC053-135-060725-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
251 AM EDT FRI SEP 6 1996
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 325 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTH CENTRAL VIRGINIA
...WESTERN DINWIDDIE COUNTY
...NOTTOWAY COUNTY
AT 250 AM EDT...A POSSIBLE TORNADO WAS INDICATED BY WAKEFIELD
DOPPLER RADAR 8 MILES EAST SOUTHEAST OF WELLVILLE OR 3 MILES EAST
OF DARVILLS MOVING WEST-NORTHWEST AT 65 MPH.
SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
DARVILLS BY 253 AM EDT
WILSON BY 255 AM EDT
WELLVILLE BY 255 AM EDT
SPAINVILLE BY 300 AM EDT
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
VWINDOWS.
ALBRIGHTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 5, 8:52 PM EDT, 5 hours 59 minutes earlier.
Area forecast discussion, Sep 5, 8:52 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 850 PM EDT THU SEP 05 1996 DISCN: LATEST SAT PIX SHOWING HURRICANE FRAN HITTING LANDFALL ALMOST RIGHT ON TOP OF ILM, NC. LUKS LIKE THE EYE WILL MOVE RIGHT UP THRU WRN PORTIONS OF MY CWA AROUND MIDDAY FRIDAY. SO...WE SHUD HAVE A BUSY OVRNGT AND FRI MORNG PERIOD. IN COORD CALL WITH WBC...WE AGREED TO GO WITH HIGH WIND WARNING FOR ALL CTYS WHERE WATCH WAS ISSUED EARLIER. OTHERWISE...W~ILL PREPARE FOR THE WRATH OF FRAN AND HOPE ALL GOES WELL FOR US AND SURROUNDING OFFICES. TAKE IT EASY... RIC 74/78/69 +73 ORF 76/79/73 +63 SBY 75/81/73 +84 ECG 75/79/73 +53 GINGRICH
In the hours before
Special weather statement, Sep 5, 10:52 PM EDT, 3 hours 59 minutes before
MDZ501-NCZ012>017-030>032-102-504-VAZ048-049-060>063-065>075- 078>085-087>100-501-061500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1051 PM EDT THU SEP 5 1996 ...TORNADO WATCH #1004 IS NOW IN EFFECT UNTIL 11 AM FRIDAY MORNING FOR CENTRAL AND MUCH OF EASTERN VIRGINIA...AND NORTHEAST NORTH CAROLINA. THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECT UNTIL 11 AM FRIDAY MORNING FOR CENTRAL AND MUCH OF EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA...THE SOUTHERN HALF OF THE CHESAPEAKE BAY...THE ATLANTIC COASTAL WATERS FROM FENWICK ISLAND TO CURRITUCK BEACH LIGHT...AND CURRITUCK SOUND. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEARv THE WATCH AREA. DAMAGING WINDS MAY ALSO OCCUR. BE READY TO ACT QUICKLY AND MOVE TO SHELTER BELOW GROUND OR TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE IF A WARNING IS ISSUED FOR YOUR AREA. ALBRIGHT
Special weather statement, Sep 5, 10:56 PM EDT, 3 hours 55 minutes before
NCZ045>047-081-103-501>503-061500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOREHEAD CITY NC ISSUED BY NATIONAL WEATEHR SERVICE IN WAKEFIELD VA 1054 PM EDT THU SEP 5 1996 ...TORNADO WATCH #1004 IS NOW IN EFFECT UNTIL 11 AM FRIDAY MORNING FOR ALL OF EASTERN NORTH CAROLINA INCLUDING ALBEMARLE AND PAMLICO SOUND AND THE ATLANTIC COASTAL WATERS FROM CURRITUCK BEACH LIGHT TO OCRACOKE INLET. THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECT UNTIL 11 AM FRIDAY MORNING FOR ALL OF EASTERN NORTH CAROLINA INCLUDING ALBEMARLE AND PAMLICO SOUND AND THE ATLANTIC COASTAL WATERS FROM CURRITUCK BEACH LIGHT TO OCRACOKE INLET. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. DAMAGING WINDS MAY ALSO OCCUR. BE READY TO ACT QUICKLY AND MOVE TO SHELTER BELOW GROUND OR TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE IF A WARNING IS ISSUED FOR YOUR AREA. ALBRIGHT
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 1:55 AM EDT | Tornado Warning | AKQ | Southampton | 20 min |
| Sep 6, 3:50 AM EDT | Tornado Warning | AKQ | Amelia, Dinwiddie | 35 min |
| Sep 6, 5:40 AM EDT | Tornado Warning | AKQ | Henrico | 20 min |
Nearby
Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.